Alert archive / Arizona / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 10, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 12, 2012, 6:24 PM MST for Pima County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2012, 6:24 PM MST (01:24 UTC)
- Expired
- Jul 12, 2012, 7:15 PM MST
- In force
- 51 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 135 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 316 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 2542 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
865 WUUS55 KTWC 130124 SVRTWC AZC019-130215- /O.NEW.KTWC.SV.W.0010.120713T0124Z-120713T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 624 PM MST THU JUL 12 2012 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 715 PM MST * AT 615 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HICKIWAN...OR 42 MILES NORTHWEST OF SELLS...AND MOVING NORTHWEST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHARCO 27 PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3226 11274 3250 11270 3249 11224 3220 11241 TIME...MOT...LOC 0124Z 137DEG 18KT 3235 11245 $$ GL
1 follow-up statement
571 WWUS55 KTWC 130143 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 643 PM MST THU JUL 12 2012 AZC019-130215- /O.CON.KTWC.SV.W.0010.000000T0000Z-120713T0215Z/ PIMA AZ- 643 PM MST THU JUL 12 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR NORTH CENTRAL PIMA COUNTY... AT 638 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HICKIWAN...OR 40 MILES SOUTH OF GILA BEND...MOVING NORTHWEST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3226 11274 3250 11270 3249 11224 3220 11241 TIME...MOT...LOC 0144Z 137DEG 18KT 3241 11258 $$ GL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:00 PM MST, 4 hours 24 minutes earlier.
Area forecast discussion, Jul 12, 2:00 PM MST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 200 PM MST THU JUL 12 2012 .SYNOPSIS...ENOUGH MOISTURE FOR ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS INTO NEXT WEEK. && .DISCUSSION...NO SURPRISES SO FAR THIS AFTERNOON. WESTERN AREAS HAVE BEEN SLOW TO HEAT UP THROUGH THE DECAYING DEBRIS CLOUD. MUCH BETTER SOLAR INSOLATION IN FAR EASTERN AREAS BUT ALSO NOT AS WET AND 12K KTUS SOUNDING WAS SHOWING H5 TEMPERATURES NEAR -5C...A TOUCH WARMER THAN YOU WANT FOR GOOD CONVECTION. SO FAR THIS HAS PROVED FAIRLY ACCURATE AS OF 2 PM WITH ONLY ISOLATED CONVECTION MAINLY SOUTH AND WEST OF TUCSON METRO AREA. THE NICE MOISTURE GRADIENT THROUGH EASTERN PIMA...SANTA CRUZ AND WESTERN COCHISE COUNTY (GOES SOUNDER ESTIMATES IN THE 1.5 TO 1.6 RANGE NEAR EASTERN PIMA DOWN TO ABOUT AN INCH IN NEW MEXICO) HAS INDEED BEEN A FOCUS FOR INITIAL THUNDERSTORM DEVELOPMENT AS EXPECTED...BUT MODEST MID LEVEL TEMPERATURES COMBINED WITH CONTINUED DRYING IN EASTERLY FLOW HASN'T BROUGHT MUCH MORE TO VALLEY LOCATIONS THAN RECENT DAYS. AS THE RIDGE PHASES EASTWARD WE SHOULD SEE MORE COVERAGE THROUGH EASTERN ZONES OVER THE NEXT 72 HOURS. STILL EMPHASIZING WESTERN AREAS FRIDAY...BUT SATURDAY AND SUNDAY WILL SEE ADDITIONAL DEVELOPMENT FURTHER EAST. HOWEVER...THE ORIENTATION OF THE RIDGE AS THE TROUGH DIGS INTO THE PACIFIC NORTHWEST MAY STILL SEE RELATIVELY WARM MID LEVELS AND WEAKER FLOW IN THE SOUTHEAST CORNER OF THE STATE. STILL THINKING THAT LARGE SCALE FEATURES WILL MAKE WAY FOR STRONG DISTURBANCES ROTATING UNDER THE RIDGE IN AN INCREASING SOUTHEASTERLY AND SOUTHERLY FLOW NEXT WEEK. LONG FETCH OF DEEP MOISTURE WITH INVERTED TROUGH APPROACHING THE AREA MONDAY AND TUESDAY. && .AVIATION...SCT-BKN CLOUDS AT 6-9K FT AGL WITH SCT TSRA/SHRA DEVELOPING MAINLY NEAR AND WEST OF A KFHU...TO KTUS...TO KCGZ LINE. WIND GUSTS TO 45 KTS AND MVFR CIGS/VSBYS IN THE VICINITY OF STRONGEST TSRA. DIMINISHING TSRA CHANCES AFT 13/05Z AND IMPROVING CEILINGS. SELY/SLY SURFACE WIND AT 10-15 KTS THRU 13/02Z...WITH SOME AFTERNOON AND EARLY EVENING GUSTS AROUND 20 KTS. SURFACE WIND GENERALLY LESS THAN 10 KTS AFT 13/04Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THE NEXT SEVEN DAYS...MAINLY DURING THE AFTERNOON AND EVENING HOURS. STRONG...ERRATIC AND GUSTY WINDS WILL BE POSSIBLE WITH ANY OF THE THUNDERSTORMS. EXPECT BREEZY AND GUSTY WINDS DURING THE AFTERNOON AND EARLY EVENING HOURS DUE TO STRONG HEATING...AND MAINLY LIGHT WINDS DURING THE OVERNIGHT AND EARLY MORNING HOURS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 12, 8:50 AM MST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 850 AM MST THU JUL 12 2012 AZZ503-504-506-507-510>515-131600- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 850 AM MST THU JUL 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT STRONG MOUNTAIN THUNDERSTORM DEVELOPMENT EXPECTED BY EARLY AFTERNOON WITH SOME OUTFLOWS PUSHING INTO VALLEY LOCATIONS LATER. STRONG GUSTY WINDS FROM THUNDERSTORM OUTFLOWS WITH LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE ENOUGH MOISTURE FOR A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. A STRONG INCREASE IN THUNDERSTORM ACTIVITY IS POSSIBLE BY MONDAY AND TUESDAY AS IN INVERTED TROUGH PUSHES INTO THE AREA FROM THE EAST. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ501-502-505-131600- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- SOUTH CENTRAL PINAL COUNTY- 850 AM MST THU JUL 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS THROUGH THE MORNING. REDEVELOPMENT OF THUNDERSTORMS EXPECTED LATER IN THE AFTERNOON. HEAVY RAINFALL WITH SOME STORMS ALONG WITH STRONG AND POTENTIALLY DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE ENOUGH MOISTURE FOR A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. A STRONG INCREASE IN THUNDERSTORM ACTIVITY IS POSSIBLE BY MONDAY AND TUESDAY AS IN INVERTED TROUGH PUSHES INTO THE AREA FROM THE EAST. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ508-509-131600- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- 850 AM MST THU JUL 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS TODAY...MAINLY NEAR HIGHER TERRAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE ENOUGH MOISTURE FOR A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. A STRONG INCREASE IN THUNDERSTORM ACTIVITY IS POSSIBLE BY MONDAY AND TUESDAY AS IN INVERTED TROUGH PUSHES INTO THE AREA FROM THE EAST. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Local storm report, Jul 12, 3:21 PM MST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
321 PM MST THU JUL 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG 5 NE GREEN VALLEY 31.89N 110.94W
07/12/2012 PIMA AZ TRAINED SPOTTER
6 INCH DIAMETER TREE LIMB DOWN
&&
EVENT NUMBER TWC1200015
RSMSpecial weather statement, Jul 12, 3:25 PM MST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 325 PM MST THU JUL 12 2012 AZZ503-504-513-122315- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 325 PM MST THU JUL 12 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA AND NORTHERN SANTA CRUZ COUNTIES UNTIL 415 PM MST... AT 320 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF TUBAC...OR 10 MILES SOUTH OF GREEN VALLEY...MOVING WEST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...ARIVACA JUNCTION AND AMADO. LAT...LON 3171 11133 3188 11124 3176 11091 3158 11101 TIME...MOT...LOC 2225Z 098DEG 6KT 3171 11104 GL
Special weather statement, Jul 12, 3:59 PM MST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
359 PM MST THU JUL 12 2012
AZZ502>504-515-130000-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-TOHONO O'ODHAM NATION
INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS
INCLUDING NOGALES AZ-
359 PM MST THU JUL 12 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 500 PM
MST...
AT 354 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS IN A LINE FROM EAST OF SANTA ROSA TO
SIL NAGGIA TO WEST OF KITT PEAK. THESE STORMS ARE MOVING NORTHWEST
AT 10 MPH.
WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...SANTA ROSA...LITTLE TUCSON...
SAN ISIDRO...SANTA ROSA RANCH...COMOBABI...SIL NAGGIA...QUEENS
WELL...NOLIC...AK CHIN...SAN LUIS AND ANEGAM.
LAT...LON 3212 11210 3250 11212 3249 11179 3201 11139
3170 11159
TIME...MOT...LOC 2257Z 129DEG 3KT 3203 11165Special weather statement, Jul 12, 5:40 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
540 PM MST THU JUL 12 2012
AZZ502-130115-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
540 PM MST THU JUL 12 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PINAL COUNTY UNTIL
615 PM MST...
AT 533 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES NORTH OF SANTA ROSA...OR 33 MILES
SOUTHWEST OF CASA GRANDE...MOVING WEST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
SOUTHWESTERN PINAL COUNTY.
LAT...LON 3269 11216 3272 11216 3273 11215 3273 11206
3277 11204 3277 11189 3280 11188 3280 11183
3252 11186 3251 11219 3269 11220
TIME...MOT...LOC 0040Z 081DEG 7KT 3254 11214
GLThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 5:25 PM MST | Severe Thunderstorm Warning | TWC | Pima | 65 min |
| Jul 12, 5:40 PM MST | Special Weather Statement | TWC | 35 min | |
| Jul 12, 5:41 PM MST | Areal Flood Advisory | TWC | Pima | 109 min |
| Jul 12, 6:55 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Jul 12, 6:59 PM MST | Areal Flood Warning | TWC | Pima | 6 hr |
| Jul 12, 11:28 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Jul 13, 1:05 AM MST | Areal Flood Advisory | TWC | Pima | 6 hr |
| Jul 13, 1:26 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Pima, Pinal | 3 hr |
| Jul 13, 1:49 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Jul 13, 3:34 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 26 min |
| Jul 13, 3:45 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Jul 13, 4:26 PM MST | Severe Thunderstorm Warning | TWC | Pima | 49 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.